Successful intervention to mitigate an acetylcholinesterase inhibitor-induced rhinorrhea prescribing cascade: a case report
Year: 2017
Type: article
Study design: Case Report
Abstract: WHAT IS KNOWN AND OBJECTIVE: A prescribing cascade if often treated by discontinuing both medications. We describe an intervention to mitigate a prescribing cascade while continuing a clinically necessary medication without negatively impacting the patient. CASE SUMMARY: A 77-year-old women experienced probable acetylcholinesterase inhibitor-induced rhinorrhea and subsequently self-medicated with diphenhydramine which lead to worsening cognitive function. We reduced the dose of the acetylcholinesterase inhibitor and discontinued the diphenhydramine. The symptoms of rhinorrhea were subsequently reduced without negatively impacting cognition. WHAT IS NEW AND CONCLUSION: This was the first published prescribing cascade intervention that did not require discontinuation of both medications, which may be emulated in future prescribing cascade cases.
DOI: 10.1111/jcpt.12511
Authors: S. M. Vouri, J. M. Chung, E. F. Binder
Language: English
Subfield: Geriatrics and Gerontology
Field: Medicine
Domain: Health Sciences
Open Access status: bronze
OpenAlex ID: W2591615972
